Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 7, 2017, 8:13 PM EDT. It took effect at Jun 8, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 8:13 PM EDT (00:13 UTC)
- In effect from
- Jun 8, 2017, 8:00 AM EDT
- Expired
- Jun 8, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
428 WHUS42 KMHX 080013 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 813 PM EDT WED JUN 7 2017 ...HIGH RISK OF RIP CURRENTS THURSDAY FROM DUCK TO CAPE HATTERAS... .STRONG ONSHORE FLOW AND MODERATE LONG PERIOD SWELLS WILL LEAD TO A HIGH THREAT OF RIP CURRENTS FROM DUCK TO CAPE HATTERAS ON THURSDAY. NCZ103-081000- /O.EXP.KMHX.BH.S.0016.000000T0000Z-170608T0000Z/ /O.NEW.KMHX.BH.S.0017.170608T1200Z-170609T0000Z/ OUTER BANKS DARE- 813 PM EDT WED JUN 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS * LOCATION...DUCK TO CAPE HATTERAS * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR BETWEEN 1 PM AND 2 PM THURSDAY. * SURF HEIGHT...4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO RETURN TO SHORE. IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$
2 follow-up statements
434 WHUS42 KMHX 080858 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 458 AM EDT THU JUN 8 2017 ...HIGH RISK OF RIP CURRENTS TODAY FROM DUCK TO CAPE HATTERAS AND FROM OREGON INLET TO CAPE LOOKOUT... .STRONG ONSHORE FLOW AND MODERATE LONG PERIOD SWELLS WILL LEAD TO A HIGH THREAT OF RIP CURRENTS FROM DUCK TO CAPE HATTERAS AND FROM OREGON INLET TO CAPE LOOKOUT. NCZ095-082100- /O.EXA.KMHX.BH.S.0017.170608T1200Z-170609T0000Z/ CARTERET- 458 AM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS * LOCATION...OREGON INLET TO CAPE LOOKOUT * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR BETWEEN 1 PM AND 2 PM THIS AFTERNOON. * SURF HEIGHT...5 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO RETURN TO SHORE. IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$ NCZ103-082100- /O.CON.KMHX.BH.S.0017.170608T1200Z-170609T0000Z/ OUTER BANKS DARE- 458 AM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * HAZARDS...HIGH THREAT OF RIP CURRENTS * LOCATION...DUCK TO CAPE HATTERAS * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR BETWEEN 1 PM AND 2 PM THURSDAY. * SURF HEIGHT...4 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO RETURN TO SHORE. IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. && $$ HEDEN
573 WHUS42 KMHX 090012 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 812 PM EDT THU JUN 8 2017 ..HIGH RISK OF RIP CURRENTS FRIDAY FROM DUCK TO CAPE HATTERAS... .LINGERING MODERATE LONG PERIOD NORTHEAST SWELL WILL RESULT IN A HIGH THREAT OF RIP CURRENTS FROM DUCK TO CAPE HATTERAS ON FRIDAY. NCZ103-090815- /O.EXP.KMHX.BH.S.0017.000000T0000Z-170609T0000Z/ /O.NEW.KMHX.BH.S.0018.170609T1200Z-170610T0000Z/ OUTER BANKS DARE- 812 PM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS * LOCATION...DUCK TO CAPE HATTERAS * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR BETWEEN 1 PM AND 2 PM THURSDAY. * SURF HEIGHT...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL. STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO RETURN TO SHORE.TIMES. && $$ NCZ095-090115- /O.EXP.KMHX.BH.S.0017.000000T0000Z-170609T0000Z/ CARTERET- 812 PM EDT THU JUN 8 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 6:55 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 7, 6:55 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
655 PM EDT Wed Jun 7 2017
.SYNOPSIS...
Deepening low pressure will lift northeast just off the coast
late tonight through Thursday. The low will quickly move
northeast away from the area Thursday night. High pressure
builds in Friday then slides off the coast this weekend into
early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 7 pm Wed...No change to current forecast. Widespread rain
continues across the southern/eastern zones this evening as
area of deep isentropic lift continues. This area of rain will
not move all that much through the evening, though could be a
break in the widespread coverage this evening. Main area of low
pressure will begin to stregthen off the GA/SC coast late
tonight and begin to move northeast. As it does so, increasing
low/mid level frontogenesis spurred by large scale divergence
aloft will bring increasing rain chances to the area once again.
Have likely/categorical pops across the southeast half of the
forecast area late tonight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 345 PM Wed...The strengthening low will move northeast
off the NC coast on Thur. Differences in track with meso models
closer to the coast and deeper, with global models further
offshore and weaker with the wind fields. Have leaned towards
the meso model camp, as tendency for coastal lows are to follow
near the Gulf Stream's baroclinicity. A track of the low further
east would keep the widespread rain confined to the immediate
coast. Have advertised more liberal pops with likely/categorical
pops for the eastern 2/3 of the FA, with a quickly diminishing
pop trend Thursday afternoon as the low begins to move away and
winds back to the NNW bringing large scale column drying.
Rainfall amounts will be heaviest downeast Carteret county
through the OBX zones with and inch to locally 2 inches
possible. Have added iso thunder to the immediate coast esp Thur
morning when some instability may advect westward off the Gulf
Stream. No severe expected as convection will be elevated in
nature. Gusty winds expected especially downeast Carteret
through the OBX with gusts as high as 45 mph possible here.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Wed...Mainly dry weather thru the extended period
with temps warming to above normal late this weekend and early
next week.
Thursday night and Fri...Upper trough swings through Thu night
with high pressure building in from the SW Fri. Appears all
precip will be offshore by 00Z Fri with clouds diminishing Thu
night from W to E as drier air works in. Lows Thu night will
drop into mid 50s inland to mid 60s cst. Under mostly sunny
skies Fri expect slightly below seasonal highs in the lower 80s
inland to upr 70s beaches.
Saturday through Wednesday...Prolonged period of mainly dry
weather this period as upr ridge builds over the area with sfc
high pressure offshore proving SSW low lvl flow. At this time
forcing and moisture look so limited dont think will see enuf
late day convection to justify a small late day pop thru Mon.
Moisture increases a bit Tue and Wed so will have a slight pop
inland for poss sea breeze convection. Building heights and
thicknesses will lead to increasingly hot and muggy conditions
this period. Highs Sunday will reach near 90 inland then expect
90 to 95 inland the first part of next week...beaches a bit
cooler with flow off wtr. Lows in the 60s Sat night inland then
mainly low/mid 70s rest of pd.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /Through 12z Thurs/...
As of 7 pm Wed...Mainly MVFR conditions will slowly deteriorate
to IFR late tonight, especially for KEWN and KOAJ where deeper
low level moisture will reside. Low pressure will track
northeast off the NC coast late tonight through Thursday. This
will bring widespread rain to the eastern terminals, with just
chance of rain further west. Winds will be gusty out of the
north northeast especially during the day Thursday.
Long Term /Thursday Night through Monday/...
As of 300 PM Wed...VFR conditions will dominate the extended
period. High pres will build in from the W Thu night then grad
slide off the coast Fri and cont offshore thru early next week.
Little to no precip expected with limited clouds. May see some
patchy early morning fog or stratus from time to time but shld
be limited with predominately SW flow.
&&
.MARINE...
Short Term /Tonight and Thu/...
As of 7 pm Wed...No change to current forecasts. Strengthening
low pressure off the South Carolina coast tonight will move
northeast well off the North Carolina coast through Thursday.
This low will produce gale force winds across the waters and
sounds south of Oregon Inlet starting late tonight and early
Thursday morning. Seas will respond by building to as high as 10
to 12 feet. Winds will begin to diminish later Thursday
afternoon.
Long Term /Thursday night through Monday/...
As of 3 PM Wednesday...Gusty north winds of 20 to 30 kt on
backside of low early Thu evening will become NW and diminish
quickly overnight as high pres builds in from the W. The high
will slide off the coast later Fri with flow becoming SSW in the
aftn with speeds 10 kt or less. The high wl cont offshore thru
Mon with cont SSW winds generally below 15 kts.
Seas of 6 to 10 feet early Thu evening will subside to 4 to 7
feet overnight...then 3 to 5 feet Fri. Seas cont to subside Sat
to 2 to 4 feet then expect 1 to 3 foot seas Sun thru Mon.
&&
.TIDES/COASTAL FLOODING...
As of 345 PM Wed...Gusty northeast winds late tonight through
mid day Thursday may cause minor water level rises for areas
adjacent to the Neuse River as well as soundside areas of the
southern Outer Banks. Water levels could rise as high as 1 to 2
feet above normal.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ103.
MARINE...Small Craft Advisory until 7 PM EDT Thursday for AMZ136-137.
Gale Warning from 6 AM to 6 PM EDT Thursday for AMZ135-152-154.
Small Craft Advisory until 11 PM EDT Thursday for AMZ130.
Small Craft Advisory until 8 PM EDT Thursday for AMZ131.
Gale Warning from 4 AM to 6 PM EDT Thursday for AMZ156-158.
Small Craft Advisory until 2 PM EDT Friday for AMZ150.
&&
SYNOPSIS...TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...RF
AVIATION...HSA/TL/RF
MARINE...HSA/TL/RF
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jun 7, 4:01 AM EDT, 16 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 401 AM EDT Wed Jun 7 2017 NCZ029-044>046-079-080-090>092-080815- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones- 401 AM EDT Wed Jun 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-080815- Carteret-Onslow-Outer Banks Hyde- 401 AM EDT Wed Jun 7 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. An area of low pressure will move off the NC coast later tonight. Periods of moderate to heavy rain are possible, mainly along the coast that could cause minor flooding. Gusty north to northeast winds may also cause minor water level rises on the sounds and rivers. Elevated rip currents and rough surf are also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Lingering heavy rain and some minor flooding are possible near the coast Thursday, especially in the morning. Gusty north and northeast winds could cause minor coastal flooding on the sounds and rivers. Elevated rip currents and rough surf are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-081-093-094-080815- Mainland Dare-Mainland Hyde-Craven-Pamlico- 401 AM EDT Wed Jun 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. An area of low pressure will move off the NC coast later tonight. Periods of moderate to heavy rain are possible, mainly along the coast that could cause minor flooding. Gusty north to northeast winds may also cause minor water level rises on the sounds and rivers. Elevated rip currents and rough surf are also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Lingering heavy rain and some minor flooding are possible near the coast Thursday, especially in the morning. Gusty north and northeast winds could cause minor coastal flooding on the sounds and rivers. Elevated rip currents and rough surf are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-080815- Outer Banks Dare- 401 AM EDT Wed Jun 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. An area of low pressure will move off the NC coast later tonight. Periods of moderate to heavy rain are possible, mainly along the coast that could cause minor flooding. Gusty north to northeast winds may also cause minor water level rises on the sounds and rivers. Elevated rip currents and rough surf are also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Lingering heavy rain and some minor flooding are possible near the coast Thursday, especially in the morning. Gusty north and northeast winds could cause minor coastal flooding on the sounds and rivers. Elevated rip currents and rough surf are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:03 AM EDT | Wind Advisory | MHX | 10 hr |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.